Alert archive / Wisconsin / Wind Advisories in 2022

Wind Advisory 5, NWS Green Bay, WI

May 9, 202211 counties in Wisconsin

NWS Green Bay, WI issued this wind advisory at May 9, 2022, 2:17 PM CDT for 11 counties in Wisconsin. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 9, 2022, 2:17 PM CDT (19:17 UTC)
Expired
May 9, 2022, 9:05 PM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Shawano County, WI, Waupaca County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 10 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS73 KGRB 091917
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
Issued by National Weather Service Marquette MI
217 PM CDT Mon May 9 2022

WIZ020>022-031-037>040-048>050-074-100400-
/O.NEW.KGRB.WI.Y.0005.220509T1917Z-220510T0400Z/
Menominee-Northern Oconto County-Door-Shawano-Waupaca-Outagamie-
Brown-Kewaunee-Winnebago-Calumet-Manitowoc-Southern Oconto County-
Including the cities of Keshena, Neopit, Mountain, Lakewood, 
Townsend, Sturgeon Bay, Fish Creek, Sister Bay, Shawano, 
New London, Waupaca, Clintonville, Appleton, Green Bay, Kewaunee,
Luxemburg, Oshkosh, Neenah, Menasha, Chilton, Brillion, 
New Holstein, Manitowoc, Two Rivers, Little Suamico, Sobieski, 
Brookside, Oconto, and Pensaukee
217 PM CDT Mon May 9 2022

...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING...

* WHAT...South to southeast winds 15 to 25 mph with gusts up to 
  50 mph.

* WHERE...Portions of east central and northeast Wisconsin.

* WHEN...Until 11 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. High
  profile vehicles will experience periods of hazardous driving
  conditions from gusty crosswinds. Tree limbs could be blown 
  down and a few power outages may result.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
773 
WWUS73 KGRB 100205
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
905 PM CDT Mon May 9 2022

WIZ020>022-031-037>040-048>050-074-100315-
/O.CAN.KGRB.WI.Y.0005.000000T0000Z-220510T0400Z/
Menominee-Northern Oconto County-Door-Shawano-Waupaca-Outagamie-
Brown-Kewaunee-Winnebago-Calumet-Manitowoc-Southern Oconto County-
Including the cities of Keshena, Neopit, Mountain, Lakewood, 
Townsend, Sturgeon Bay, Fish Creek, Sister Bay, Shawano, 
New London, Waupaca, Clintonville, Appleton, Green Bay, Kewaunee,
Luxemburg, Oshkosh, Neenah, Menasha, Chilton, Brillion, 
New Holstein, Manitowoc, Two Rivers, Little Suamico, Sobieski, 
Brookside, Oconto, and Pensaukee
905 PM CDT Mon May 9 2022

...WIND ADVISORY IS CANCELLED...

Winds continued to decrease across east-central Wisconsin, so the
Wind Advisory has been cancelled.

Brief gusty winds are still possible later tonight with any
showers or thunderstorms that move into the area. 

$$

JS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at May 9, 2:17 PM CDT, 0 minutes earlier.

Area forecast discussion, May 9, 2:17 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
Issued by National Weather Service Marquette MI
217 PM CDT Mon May 9 2022

Updated to add long term portion for afternoon forecast issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 421 AM CDT Mon May 9 2022

Strong winds will be the main concern today, with severe weather
potential the main forecast issue for tonight into Tuesday.

The pressure gradient and winds aloft will strengthen today
between a high pressure system over eastern Canada and a
deepening low pressure lifting north through the Northern Plains.
Sustained winds of 20-30 mph still look likely, with widespread
gusts to 35-45 mph. Models continue to show a maximum in the
winds over the eastern Fox Valley and lakeshore areas, where 925
mb winds are expected to increase to 50 to 55 knots later this
afternoon. Could see a few gusts to 50 mph there, but confidence
is just not quite high enough (due to concerns of shallow mixing
with a marine layer) to issue a Wind Advisory headline. The gusty
winds will pose a hazard to high profile vehicles, and may cause
sporadic damage to trees and power lines. Given the recent dry
weather, downed power lines could easily start a fire that could
spread rapidly. Will issue another Special Weather Statement to
highlight strong winds and elevated fire weather conditions.
Showers currently moving through north central WI are expected to
lift north and dissipate shortly after daybreak, followed by
generally dry conditions with a substantial capping inversion in
place through the rest of the day. A small chance of thunderstorms
may arrive in parts of central and north central WI as instability
arrives late in the day. Highs will warm into the upper 60s to
middle 70s (warmest in central WI), with cooler readings in the
middle 50s to lower 60s near Lake Michigan.

A line of thunderstorms is expected to develop along the cold
front near the MN/WI border late in the afternoon, then track
into north central and central WI after 8 pm. Strong deep layer
shear of 40 to 50 knots, SRH of 300-500 and SBCAPE of 750-1500
J/KG will be in place in our western counties, which will be
supportive of a few strong to severe storms between 8 pm and
midnight. The remnants of the weakening convection will shift into
eastern WI overnight. Lows will be in the middle 50s to middle
60s, except a little cooler lakeside.

After a general lull in the morning, convection is expected to
redevelop near the lingering frontal boundary/inverted surface
trough Tuesday afternoon. Moisture pooling (with dew points rising
into the lower to middle 60s) and increasing instability (SBCAPE
1500-2500 J/KG) along the boundary will combine with deep layer
shear of 35 to 45 kts to promote potential for another round of
severe storms over parts of northeast, central and east central
WI. Despite mostly cloudy skies, temperatures are expected to warm
into the 70s and lower 80s, except upper 50s and 60s lakeside.

.LONG TERM...Tuesday Through Monday
Issued at 215 PM CDT Mon May 9 2022

Omega pattern across CONUS will continue to dominate the region, with
northeast Wisconsin being under the influence of anomalous
ridging and warm temperatures. As we progress through the week,
the ridge aloft will slowly expand eastward above a cutoff low off
the Florida coast, and allow the blocking pattern to break down
as the upstream trough lifts into the Canadian prairies and a
couple cold fronts swing through the region in the Friday night
and Saturday night time frame. Overall, as a couple frontal
features lift through in the forecast period, there will be a
couple opportunities for thunderstorms and possible severe
weather.

Beginning Tuesday, daytime heating with a front draped across the
region will support convection developing across central and
southwestern Wisconsin. 12z guidance suggests the atmosphere will
be supportive for thunderstorms given MLCAPE ranging from 1000 to
2500 j/kg and 0-6km shear varying between 35 to 50kts. Soundings,
hodographs, and helicity values suggests activity may include some
supercelluar activity with potential for hail, wind, and even
some tornadoes along and south of where the boundary sets up.
North of the boundary it appears to be more of a hail threat. SPC
updated their convective outlook for Tuesday and plopped a Slight
right on top of the CWA to articulate this potential. Timing on
when activity will start varies among guidance and will largely
depend on upstream convection developing and how quickly the cap
can erode. However, the warm airmass suggests surface based
activity in central Wisconsin could start 17-20z and the Green Bay
and Appleton areas seeing activity starting generally 21-23z. As
the event unfolds, CAMS suggest scattered activity could evolve
into a linear complex/bowing segment that could begin tracking
southeastward into Lake Michigan/southeastern Wisconsin as the
evening progresses. Outside of the thunderstorm activity, 850mb
temps around 17C should support a warm day with highs in the 70s
across the northern parts of the forecast area and near 80F south.
Lake Michigan and the Bay, along with weak onshore flow, will
work to moderate temps by the lakeshores and largely cap max temps
in the 60s to near 70F. Overnight lows Tuesday night look to
bottom out in the 60s south, near 50F by the lakeshores, and low
50s north toward the Michigan stateline.

As the cold front lingers in the general area, some shower/thunderstorm
activity can't be ruled out Wednesday morning, but otherwise, I
suspect most of the region should stay dry Wednesday. Daytime
highs look similar with most folks climbing into the 70s away from
the lakeshores and low/mid 60s by the water. A warm front lifts
through the region late Wednesday night/Thursday and again may
support another round of thunderstorms. 12z guidance appears to
focus most of the activity to the west of the region though. If
this holds, then the warm sector should dominate the region
Thursday and give many folks an opportunity to surge into the
upper 80s away from the lakeshores. Some near 90F locations seems
plausible. Communities closer to the water look to top out in the
70s. Model soundings show steep lapse rates that may be able to
tap into some gusty winds aloft.

By Friday, the upstream trough looks to have lifted into Canada.
As the surface feature slowly drifts through Manitoba, a cold
front looks to swing through the region Friday afternoon/evening,
with a second, and more notable cold front late Saturday. At this
point, its a little far out to rule out more shower/thunderstorm
activity with each frontal passage. What is more certain though is
the cooler airmass behind the second cold front. Right now, it
looks like highs on Sunday should top out near 70F, but Monday, we
may struggle to hit 60F.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1249 PM CDT Mon May 9 2022

Gusty southeasterly winds up to 30 to 40 kts at area terminals will
persist into this evening with ongoing LLWS concerns. Current
indications remain similar to the previous issuance for a line of
strong storms moving through north central and central Wisconsin
during the mid to late evening hours today. These storms could then
weaken as the line moves towards terminals in far eastern Wisconsin
later tonight. The Prob30 message covered this uncertainty well at
KMTW on the far east side of the line, but may need to be replaced
with a TEMPO in time. Guidance differs on some lowering cigs late
tonight and into early Tuesday morning at area terminals, but
generally kept IFR cigs and MVFR vis for this possibility. Cig and
vis conditions improve late Tuesday morning from west to east as
any low ceilings lift and fog dissipates. Another round of showers
and thunderstorms builds from northwest to southeast by early
Tuesday afternoon with vicinity showers mentioned at some terminals.
&&

.MARINE...
Issued at 421 AM CDT Mon May 9 2022

Increasing southeast winds and building waves will bring small
craft conditions to Lake Michigan through Tuesday. Continued to
hold off on a gale warning as a strong inversion will be in
place over the cold waters of Lake Michigan. The best chance to
see a stronger gust will be near the shoreline, where slightly
better mixing is possible. Will mention a few gale force gusts in
the nearshore forecast for this afternoon and early evening.

As dew points climb in the mid-late week, dense fog will be
possible on Lake Michigan. It is always challenging to pin down
details on when/where the fog is most likely, but did add this
threat to the HWO.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM CDT this evening for WIZ020>022-031-
037>040-048>050-074.
&&

SHORT TERM.....Kieckbusch
LONG TERM......jtp - MQT Backup
AVIATION.......NLy - MQT Backup
MARINE.........Kieckbusch
Hazardous weather outlook, May 9, 4:36 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
436 AM CDT Mon May 9 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
436 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Southeast winds will increase to 20 to 30 mph with gusts to 35 to
45 mph this afternoon. A few gusts to 50 mph will be possible
in parts of the eastern Fox Valley and lakeshore areas. The strong
winds may cause minor damage to trees and power lines, leading to
sporadic power outages. Downed power lines may also ignite some
wildfires. The strong gusts will also result in difficult driving
conditions for high profile vehicles.

There is a chance of thunderstorms across the forecast area
tonight. A few storms could become severe across parts of central
and north central Wisconsin between 8 pm and midnight, with
damaging winds and large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected Tuesday afternoon into
Tuesday night. Some of the storms could become severe, with
potential for damaging winds, large hail and heavy rainfall.

Thunderstorms may also occur at times from Wednesday through
the weekend, but it is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, and again Tuesday
afternoon and evening. Spotters are requested to report hail,
measured wind gusts over 45 mph, or any wind damage.

LMZ521-522-541>543-100945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
436 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Strong southeast winds and high waves will produce hazardous
conditions for small craft today and tonight. A few gale force
gusts to 35 kts are possible this afternoon and early evening.

There is a chance of thunderstorms that may pose a hazard to
mariners late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lingering high waves on Lake Michigan will create hazardous
conditions for small craft on Tuesday.

There will be potential for thunderstorm development at times
through much of this week. Strong to severe thunderstorms are
possible Tuesday afternoon and evening.

Patchy dense fog may also develop by the middle of the week, and
linger into the weekend.

Kieckbusch/Eckberg

Nearby

Wind Advisories in Wisconsin, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.